Open Access
February 1999 A conversation with I. Richard Savage (with the assistance of Bruce Spencer)
Allan R. Sampson
Statist. Sci. 14(1): 126-148 (February 1999). DOI: 10.1214/ss/1009211808


I. Richard Savage was born in Detroit on October 26, 1925. He attended Northern High School in Detroit and received a bachelor's degree in mathematics at the University of Chicago when he was nineteen. Subsequently, he received a master's degree in mathematics from the University of Michigan (1945) and a Ph.D. in mathematical statistics from Columbia in 1953. While at Columbia, he met JoAnn Osherow and they were married in 1950. They have two daughters, Martha, born in 1951, and Donna, born in 1953.

His career began with a three­year (1951–1954) stint as a mathematical statistician in the National Bureau of Standards, followed by a three­ year visiting appointment in the Department of Statistics at Stanford University. From 1957 to 1963, Savage was a professor of Statistics, Biostatistics and Economics at the University of Minnesota. He then spent the next eleven years on the faculty of Florida State University in the Department of Statistics. From 1974 until his retirement in 1990, he was a professor in the Department of Statistics at Yale University. His research interests include rank order statistics, statistics and pub­ lic policy and Bayesian statistics. He served as Coeditor of the Journal of the American Statistical Association (1968, as Editor of the Annals of Statistics (1974–1977), and as President of the American Statistical Association (1984). Because of his commitment to advance proper use of statistics to shape public policy, he has been heavily involved with the Committee on National Statistics of the National Research Council. The book Statistics and Public Policy, edited by Bruce Spencer, was published in 1997 in honor of Savage's contributions to statistics.


Download Citation

Allan R. Sampson. "A conversation with I. Richard Savage (with the assistance of Bruce Spencer)." Statist. Sci. 14 (1) 126 - 148, February 1999.


Published: February 1999
First available in Project Euclid: 24 December 2001

zbMATH: 1059.01544
MathSciNet: MR1702192
Digital Object Identifier: 10.1214/ss/1009211808

Rights: Copyright © 1999 Institute of Mathematical Statistics

Vol.14 • No. 1 • February 1999
Back to Top